Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 195, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Jan 13, 2005, 9:17 AM CST for Tuscaloosa County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2005, 9:17 AM CST (15:17 UTC)
- Expired
- Jan 13, 2005, 9:45 AM CST
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 71 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 3.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 131517
TORBMX
ALC125-131545-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CST THU JAN 13 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
EASTERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA
THIS INCLUDES THE CITY OF TUSCALOOSA
* UNTIL 950 AM CST
* AT 917 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES EAST OF
SAMANTHA...OR ABOUT 13 MILES NORTH OF TUSCALOOSA...MOVING NORTHEAST
AT 50 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL NORTHEASTERN TUSCALOOSA COUNTY AT 930 AM CST
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 AM CST THURSDAY MORNING
FOR SOUTHWESTERN ALABAMA.
LAT...LON 3343 8764 3301 8755 3328 8707 3332 8720
3341 8725 3347 8735 3351 8729 3359 8733
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 13, 2:44 AM CST, 6 hours 33 minutes earlier.
Area forecast discussion, Jan 13, 2:44 AM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 244 AM CST THU JAN 13 2005 .SYNOPSIS...COLD FRONT WILL MOVE INTO AND ACROSS THE AREA TODAY AND EXIT THE SOUTHEAST SECTIONS OF THE AREA LATER TONIGHT. WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. SOME STORMS MAY BE SEVERE. && .SHORT TERM...WILL STAY CLOSE TO THE TIMING OF THE GFS THIS FORECAST. EXPECT COLD FRONT TO ENTER THE WESTERN SECTIONS OF THE AREA LATER THIS MORNING AND MOVE RAPIDLY ACROSS THE AREA...EXITING THE SOUTHEAST SECTIONS LATER TONIGHT. IMPRESSIVE LOW LEVEL JET 50 TO 60 KNOTS EXPECTED TO MOVE ACROSS THE AREA. LATEST RADAR INDICATES LINE OF THUNDERSTORMS NEAR THE MS RIVER. GIVEN THE IMPRESSIVE LOW LEVEL JET...DEWPOINTS IN THE 60S...STRONG UPWARD VERTICAL MOTION AND FORECAST LIFTED INDICES MINUS 1 TO MINUS 2 AND TOTAL TOTALS AROUND 50...SPC HAS ENTIRE AREA OUT-LOOKED FOR SLIGHT RISK OF SEVERE STORMS. WILL INCLUDE SEVERE WORDING IN THE FORECAST FOR TODAY AND SAY WIDESPREAD SHOWERS/THUNDERSTORMS ALL SECTIONS. ALSO GIVEN THE STRONG SOUTHERLY FLOW WILL ISSUE A LAKE WIND ADVISORY FOR ALL SECTIONS. LATER TONIGHT...FRONT WILL BE SHIFTING TO OUR EAST AND RAIN WILL TAPER OFF FROM WEST TO EAST. HIGHEST POPS WILL BE IN THE EAST AND THEN WILL TAPER POPS DOWNWARD AFTER MIDNIGHT. FRIDAY...MUCH DRIER...COOLER AIR WILL OVERSPREAD THE AREA AND WILL INDICATE A GRADUAL CLEARING TREND WITH NO POPS IN THE FORECAST. SATURDAY AND SUNDAY...HIGH PRESSURE WILL BUILD ACROSS THE AREA AT THE SURFACE AND SOME HIGH LEVEL MOISTURE WILL SHIFT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA IN THE FORM OF SOME HIGH CLOUDS. TEMPERATURES REMAIN NEAR SEASONAL READINGS. && .LONG TERM(MONDAY THROUGH WEDNESDAY)....UPPER FLOW BECOMES MORE WEST TO NORTHWEST AND ALLOWS A SECONDARY SURGE OF COLDER AIR ON TUESDAY. OTHERWISE DRY CONDITIONS WILL CONTINUE WITH SOME PASSING MID AND HIGH LEVEL CLOUDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 67 40 49 30 55 / 100 80 00 00 ANNISTON 68 41 51 31 55 / 100 90 00 00 BIRMINGHAM 68 40 51 30 54 / 100 70 00 00 TUSCALOOSA 68 40 51 30 54 / 100 50 00 00 CALERA 68 40 51 30 53 / 100 70 00 00 AUBURN 70 47 55 33 56 / 100 90 05 00 MONTGOMERY 71 45 55 32 59 / 100 90 05 00 TROY 71 48 55 34 58 / 100 90 05 00 && .BMX WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY FOR ALL SECTIONS TODAY. && 50
Hazardous weather outlook, Jan 13, 6:10 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 610 AM CST THU JAN 13 2005 ALZ011>015-017>050-131700- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 610 AM CST THU JAN 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT). ...A TORNADO WATCH IS IN EFFECT FOR THE WESTERN PORTION OF CENTRAL ALABAMA UNTIL 11 AM... A STRONG COLD FRONT AND ASSOCIATED SQUALL LINE WILL MOVE ACROSS ALABAMA TODAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY. AT THIS TIME IT APPEARS THAT THE COLD FRONT AND ASSOCIATED SQUALL LINE WILL ENTER WESTERN SECTIONS OF THE AREA SHORTLY AFTER DAYBREAK. A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR WESTERN ALABAMA UNTIL 11 AM. MORE WATCHES APPEAR LIKELY. ALONG WITH THE TORNADO THREAT...STRAIGHT LINE WINDS IN EXCESS OF 70 MPH WILL BE POSSIBLE AS WILL LARGE HAIL. .DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY). NO OTHER HAZARDOUS WEATHER IS EXPECTED. ...SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL NEED TO ACTIVATE.
In the hours before
Special weather statement, Jan 13, 8:52 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 852 AM CST THU JAN 13 2005 ALZ030>032-039-131520- GREENE-HALE-MARENGO-SUMTER- 852 AM CST THU JAN 13 2005 ...A TORNADO WATCH IS IN EFFECT UNTIL 1100 AM... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST AT 35 TO 40 MPH ACROSS GREENE...HALE...MARENGO...AND SUMTER COUNTIES. SOME OF THESE THUNDERSTORMS COULD STILL BE STRONG TO SEVERE... WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL POSSIBLE. THIS LINE OF THUNDERSTORMS WILL BE NEAR A WILEY...TO GREENSBORO...TO LINDEN LINE BY 920 AM. JBW
Local storm report, Jan 13, 9:17 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 AM CST THU JAN 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM FUNNEL CLOUD 3 NW SULLIGENT 33.93N 88.17W
01/13/2005 LAMAR AL EMERGENCY MNGR
PUBLIC RPT
0801 AM TSTM WND DMG GUIN 33.97N 87.91W
01/13/2005 MARION AL FIRE DEPT/RESCUE
ROOF BLOWN OFF, TREES DOWN
0850 AM TSTM WND DMG HALEYVILLE 34.24N 87.62W
01/13/2005 WINSTON AL LAW ENFORCEMENT
LARGE TREE AND POWER LINES DOWN
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 7:12 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 48 min |
| Jan 13, 7:52 AM CST | Tornado Warning | BMX | Pickens | 38 min |
| Jan 13, 7:57 AM CST | Severe Thunderstorm Warning | BMX | Fayette | 48 min |
| Jan 13, 7:59 AM CST | Severe Thunderstorm Warning | BMX | Marion | 31 min |
| Jan 13, 7:59 AM CST | Tornado Warning | BMX | Greene | 46 min |
| Jan 13, 8:03 AM CST | Tornado Warning | BMX | Sumter | 42 min |
| Jan 13, 8:16 AM CST | Severe Thunderstorm Warning | BMX | Winston | 59 min |
| Jan 13, 8:22 AM CST | Tornado Warning | BMX | Tuscaloosa | 58 min |
| Jan 13, 8:23 AM CST | Tornado Warning | BMX | Fayette | 52 min |
| Jan 13, 8:25 AM CST | Severe Thunderstorm Warning | BMX | Walker | 50 min |
| Jan 13, 8:31 AM CST | Tornado Warning | BMX | Tuscaloosa | 49 min |
| Jan 13, 8:57 AM CST | Tornado Warning | BMX | Walker | 63 min |
| Jan 13, 9:04 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 26 min |
| Jan 13, 9:20 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Jan 13, 9:22 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 8 min |
| Jan 13, 9:24 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 66 min |
| Jan 13, 9:28 AM CST | Severe Thunderstorm Warning | BMX | Jefferson | 62 min |
| Jan 13, 9:50 AM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry | 40 min |
| Jan 13, 10:04 AM CST | Severe Thunderstorm Warning | BMX | Dallas, Marengo | 41 min |
| Jan 13, 11:11 AM CST | Severe Thunderstorm Warning | BMX | Chilton | 34 min |
| Jan 13, 11:26 AM CST | Severe Thunderstorm Warning | BMX | Autauga | 34 min |
| Jan 13, 2:47 PM CST | Severe Thunderstorm Warning | BMX | Lee, Russell | 58 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.